Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 6, NWS Caribou, ME

May 26, 2023Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at May 26, 2023, 2:48 PM EDT for Hancock County, Washington County, Maine. It took effect at May 27, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 26, 2023, 2:48 PM EDT (18:48 UTC)
In effect from
May 27, 2023, 8:00 AM EDT
Expired
May 27, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2023-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2023-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WHUS41 KCAR 261848
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
248 PM EDT Fri May 26 2023

MEZ029-030-270100-
/O.NEW.KCAR.BH.S.0006.230527T1200Z-230528T0000Z/
Coastal Hancock-Coastal Washington-
248 PM EDT Fri May 26 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

* WHAT...The warm air temperatures in the 70s| may cause people to
  underestimate the dangers of the cold water temperatures which
  are currently only 48 degrees.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution and
  be prepared for immersion. Dress for water temperatures and know
  how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
5 follow-up statements
660 
WHUS41 KCAR 261958 CCA
CFWCAR

Coastal Hazard Message...CORRECTED
National Weather Service Caribou ME
358 PM EDT Fri May 26 2023

MEZ029-030-270100-
/O.COR.KCAR.BH.S.0006.230527T1200Z-230528T0000Z/
Coastal Hancock-Coastal Washington-
358 PM EDT Fri May 26 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

* WHAT...The warm air temperatures in the 70s may cause people to
  underestimate the dangers of the cold water temperatures which 
  are currently only 48 degrees.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution and
  be prepared for immersion. Dress for water temperatures and know
  how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
076 
WHUS41 KCAR 270008
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
808 PM EDT Fri May 26 2023

MEZ029-030-271000-
/O.CON.KCAR.BH.S.0006.230527T1200Z-230528T0000Z/
Coastal Hancock-Coastal Washington-
808 PM EDT Fri May 26 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT
SATURDAY THROUGH SATURDAY EVENING...

* WHAT...The warm air temperatures in the 70s may cause people to
  underestimate the dangers of the cold water temperatures which
  are currently only in the upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
551 
WHUS41 KCAR 270641
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
241 AM EDT Sat May 27 2023

MEZ029-030-280000-
/O.CON.KCAR.BH.S.0006.230527T1200Z-230528T0000Z/
Coastal Hancock-Coastal Washington-
241 AM EDT Sat May 27 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the 70s may cause people 
  to underestimate the dangers of the cold water temperatures 
  which are currently only in the upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
011 
WHUS41 KCAR 271908
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
308 PM EDT Sat May 27 2023

MEZ029-030-280000-
/O.CON.KCAR.BH.S.0006.000000T0000Z-230528T0000Z/
Coastal Hancock-Coastal Washington-
308 PM EDT Sat May 27 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures in the 70s may cause people 
  to underestimate the dangers of the cold water temperatures 
  which are currently only in the mid to upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
934 
WHUS41 KCAR 280008
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
808 PM EDT Sat May 27 2023

MEZ029-030-280815-
/O.EXP.KCAR.BH.S.0006.000000T0000Z-230528T0000Z/
/O.NEW.KCAR.BH.S.0007.230528T1200Z-230529T0000Z/
Coastal Hancock-Coastal Washington-
808 PM EDT Sat May 27 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

* WHAT...The warm air temperatures in the low to mid 80s may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only in the upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

CB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at May 26, 12:49 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 26, 12:49 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1249 PM EDT Fri May 26 2023

.SYNOPSIS...
Upper level low pressure will move to the east today as high
pressure begins to build in from the west. High pressure will
settle to our south through the weekend. A weak cold front will
cross the area Sunday night. High pressure will slide south
across the area Monday into Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
12:30 p.m. update...Showers are still lingering over the eastern
portion of the forecast area, although they are very slowly
diminishing. Forecast has been updated for current temps/wind
and aviation grids have been updated for current ceiling trends.

Previous discussion...Upper level low pressure over the area
early this morning will gradually slide to the east across New
Brunswick through midday today. A bit of moisture wrapping south
around the low will back into the area from the north bringing
some spotty light showers and drizzle, mainly over northern and
eastern areas, and some low clouds this morning into midday. As
the low continues east through the Maritimes this afternoon high
pressure will begin to build in from the west bringing some
clearing this afternoon. The sky will likely end up mostly sunny
across the west and partly sunny over the east by late
afternoon. Late day highs will range from the low 60s west to
the upper 50s east. Tonight will be mostly clear and cool with
lows in the low 40s by dawn as high pressure continues to build
in.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
The area will be on the far east side of a Rex block over the
eastern US through the period. The upper ridge builds Saturday
into Sunday with moderating temperatures and then a shortwave
digs southeastward out of eastern Canada later Sunday with a dry
cold front moving through the area later Sunday afternoon into
Sunday night.

Strong subsidence will provide warming through the column
Saturday into Sunday. with increasing H850/925 temps. H925 temps
will reach 15 to 18C by Saturday afternoon and then climb above
20C Sunday afternoon. A deep mixed layer should ensure high
temps reach the mid to upper 70s on Saturday except on the
immediate coast. A few 80F readings are possible in the
lower Penobscot River valley. Cloud cover will be limited to
cirrus and scattered fair weather cumulus. Afternoon relative
humidity will be very low with readings below 30 percent. Did
adjust dew points downward given the dry air mass and deep mixed
layer.

Warm advection ahead of the approaching cold front and
increasing southwest winds will limit cooling on Saturday night.
Expect lows to bottom out in the mid to upper 50s. The coast
will be cooler with less wind and a bit of an onshore wind
component.

On Sunday, highs will climb to the low to mid 80s with a
westerly flow. The warmth will extend fairly close to the coast
with southwest winds along the immediate coast reducing temps.
The increasing pressure gradient and deep mixing will bring wind
gusts over 30 mph.

With holiday recreation on the waters, the strong winds and cold
water temperatures raise safety concerns. We will message the
risk with Cold Water Safety SPSs and Beach Hazard Statements. We
urge media to highlight this risk to viewers.

The cold front arrives in northern Aroostook in the afternoon.
Some guidance suggests a sprinkle with an modest unstable layer
near H700, but will not include PoPs due to very dry lower
layers. Also went with much lower dew points than GFS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The Rex block continues to dominate area weather through the
extended forecast. The upper high slowly drifts east Sunday
night into Thursday and then appears to retrograde and amplify
in the Great Plains late week. This will likely allow another
shortwave to dig southeastward into the area late week with a
cold front.

The cold air advection behind Sunday night's backdoor cold
front is fairly impressive with H925 temps expected to be back
down towards 5C by Monday morning. It is another dry Canadian
air mass, so a deep mixed layer should yield highs in the upper
60s to around 70F with very low humidity and no cloud cover on
Monday. PWs will be trending towards record lows with readings
near 0.2.

The dry air mass led to a reduction in lows for Monday night.
Seems that the high may move offshore fairly quickly and set up
a return flow, but suspect a shallow inversion could generate
readings in the upper 30s to lower 40s. Will have to keep an eye
out for patchy frost.

The return flow leads to rapidly moderating temps Tuesday into
Wednesday. Readings on Tuesday reach the 70s again except near
the coast where onshore flow will exist. Temperatures climb into
the 80s on Wednesday. Once again the coast will have an onshore
flow with reduced temps. Discounted the 26/00Z GFS idea of some
convection Wednesday afternoon.

Thursday seems more plausible for afternoon convection with
temperatures in the 80s and dew points finally climbing into the
mid to upper 50s. The 26/00Z GFS solution looks too moist, but
do favor the GEMS/ECMWF idea of a cold front moving southward
out of Quebec by late week...depending on the evolution of a
vertically stacked low that will be spinning off Newfoundland
much of the week. That said, confidence is not very high for
Thursday at this point, and went with just a slight chance of
thunder.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: Conditions this morning are mainly MVFR, even in
showers. Have updated northern TAFs to keep MVFR through the
morning, but no mention of IFR. Still expecting conditions to
improve to VFR this afternoon and remain VFR tonight. VFR
conditions are expected Downeast today and tonight. Winds light
NW today and very light W tonight.

SHORT TERM:
Sat through Tues...VFR with generally excellent vis and no cigs
under 5000ft. Light winds except Sunday when west winds will
gust over 30 mph.

&&

.MARINE...
NEAR TERM: Winds and seas will be below SCA today and tonight
with light NW wind today and light W wind tonight. Seas will run
around 4 ft today offshore and 3 ft tonight.

SHORT TERM: Possible Small Craft Advisory on Sunday. Stable
conditions will limit gusts, but with the holiday weekend, will
not hold back on any advisories with any gusts reaching 25 kt.
Seas will stay under 2 to 3 feet through the period.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Bloomer/LF
Short Term...MCW
Long Term...MCW
Aviation...Bloomer/LF/MCW
Marine...Bloomer/LF/MCW
Hazardous weather outlook, May 26, 2:45 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
245 AM EDT Fri May 26 2023

MEZ001>006-010-011-015>017-029>032-270645-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
245 AM EDT Fri May 26 2023

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-270645-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
245 AM EDT Fri May 26 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.